Incessant non-sustained ventricular tachycardia after stimulus of electroconvulsive therapy with atropine premedication?

Authors


Chol Kim, MD, PhD, Department of Anesthesiology, Nippon Medical School, 1-1-5, Sendagi, Bunkyo-ku, Tokyo 113-8602, Japan. Email: ckim@nms.ac.jp

Abstract

Abstract  Electroconvulsive therapy (ECT) is an effective and safe treatment for a variety of neuropsychiatric disorders. Premedication with atropine has been recommended in order to avoid bradycardia and transient asystole induced by ECT. In contrast, some other arrhythmias can happen such as atrial flutter and fibrillation. But ventricular tachycardia is rare. Reported herein is a case of incessant non-sustained ventricular tachycardia, possibly triggered by atropine premedication.

INTRODUCTION

It is well known that electroconvulsive therapy (ECT) is accompanied by cardiovascular complications such as asystole.1–3 In order to avoid cardiac arrest or bradycardia, administration of atropine is recommended prior to anesthesia.2,4–6 Also, incidents of arrhythmias such as atrial flutter and fibrillation have been reported after the ECT,6–8 but ventricular tachycardia rarely occurs.6 Here we report a case of incessant non-sustained ventricular tachycardia (NSVT) that seemed to be triggered by atropine premedication.

CASE REPORT

A 58-year-old man with no cardiovascular diseases was scheduled to undergo ECT for depression. Informed consent was obtained for the therapy, and the privacy of the patient was fully protected during the therapy and in this report. The preoperative electrocardiogram showed no abnormalities (heart rate 94 b.p.m., regular sinus rhythm, no prolonged QTc time). The patient had seven consecutive treatments using Thymatron System IV (Somatics, LLC. Lake Bluff, IL, USA.). Energy set, charge delivered and seizure duration of the treatments are shown in Table 1. It was assumed that ECT stimulus was efficacious when the duration of seizure was ≥25 s on electroencephalogram.

Table 1.  Electroconvulsive therapy treatments
Treatment numberRepeated timeEnergy set (%)Charge delivered (mC)Seizure duration (s)
1130151.20
240201.60
350254.40
2170352.00
280403.20
3190453.60
2100502.40
41100501.30
2100501.321
51100500.60
61100501.88
71100502.146

The ECT of interest was the first treatment. The patient had been medicated with paroxetine 20 mg/day, lorazepam 1.5 mg/day, and flunitrazepam 2 mg/day. At the first treatment, 0.5 mg atropine was administered i.v. as premedication before anesthesia induction with 80 mg of propofol, subsequently 80 mg of succinylcholine chloride (SCC) was given. Then an ECT stimulus was delivered, followed by two more stimuli at a time to obtain the expected effect. The third stimulus triggered off incessant non-sustained ventricular tachycardia (NSVT) that persisted for >2 min (Fig. 1a). A bolus of 5 mg of landiolol was administered twice that terminated the incessant NSVT promptly without decreasing the patient's blood pressure (Fig. 1b). For the second treatment no atropine was administered. Anesthesia was delivered as per the first time, and two stimuli of ECT were delivered, triggering ventricular bigeminy that was converted to sinus rhythm spontaneously. At the third treatment 7.5 mg of landiolol was administered i.v. prior to anesthesia induction (the anesthesia was administered as previously described). A single stimulus was performed and no arrhythmia occurred. At the fourth treatment anesthesia was delivered (as described) but with no premedication. The stimulus was delivered once and ventricular bigeminy was induced. A total of 15 mg landiolol (three bolus injections of 5 mg) was required to terminate the bigeminy. The procedure of the fifth treatment was the same as the third treatment, except the premedication was different. It was 1 mg nicardipine instead of landiolol. In this instance there was no arrhythmia detected. At the sixth treatment the anesthesia was the same but the dose of SCC was 40 mg and there was no pretreatment and no arrhythmias. The seventh treatment was exactly the same as the third treatment.

Figure 1.

(a) Electrocardiogram (ECG) demonstrating incessant non-sustained ventricular tachycardia triggered by the stimulus of electroconvulsive therapy. The arrhythmia that was repeated for >2 min is underlined. (b) Regular sinus rhythm on ECG that was converted by landiolol administration.

DISCUSSION

This case showed that ECT stimulus could induce incessant NSVT. Tachycardia and hypertension after the stimulus are known to be side-effects of ECT.5,9 Rather, asystole or bradycardia is more likely to be a complication that requires atropine premedication.2,3,10 These contrary complications are a result of the response of the autonomic nervous system to ECT stimulus.11 Initially the parasympathetic nervous system is provoked, thus inducing bradycardia or asystole, followed by more prominent activation of the sympathetic nervous system, inducing tachycardia and hypertension. In order to avoid cardiac arrest or bradycardia that persists due to prolonged parasympathetic stimulation, atropine premedication is recommended in some reports.2,5,12

During seven ECT in the present case, no arrhythmias were observed when we administered landiolol or nicardipine prior to anesthetic induction or with a decreased dose of SCC from 80 mg to 40 mg, otherwise tachycardiac arrhythmias occurred. Especially incessant NSVT occurred with atropine premedication. Atropine has maximum pharmacodynamic response between 12 and 16 min after i.v. injection.13 Thus it is possible that the atropine premedication facilitated incessant NSVT after three consecutive stimuli, although these stimuli might also be a reason for the NSVT observed here.

A dose of SCC may be important as a cause of incessant NSVT because there was no arrhythmias when the dose was low. It is known that SCC induces various cardiac arrhythmias such as sinus bradycardia, junctional rhythms, and ventricular arrhythmias, stimulating all cholinergic autonomic receptors.14 Thus we cannot exclude the possibility that SCC induced incessant NSVT. It is mentioned that pretreatment with atropine immediately before administration of SCC avoids sinus bradycardia.15 Also, the use of SCC is cautioned in patients with a history of bradyarrhythmias.16 These descriptions suggest that sinus bradycardia is more common than ventricular tachycardia associated with SCC.

Prophylactic administration of landiolol or nicardipine was determined by an anesthesiologist on charge at each treatment. Both landiolol and nicardipine have been shown to have a prophylactic effect on adverse cardiovascular response to ECT stimulus.17,18

Landiolol, an ultra-short acting β1-adrenergic blocking drug, prevents tachycardia after ECT when administered immediately after induction of the anesthesia.17 In contrast, vasodilatory properties of nicardipine, a calcium channel blocker, inhibit the increase of cardiac afterload that raises cardiac oxygen demand or workload. Possibly, this protective effect against the rise of cardiac workload prevents arrhythmia.

This case indicates that tachycardiac arrhythmia was easily triggered by ECT stimulus especially with atropine premedication. Atropine premedication is recommended to avoid asystole after ECT stimulus.2,4,5 But even if asystole happens without atropine premedication, it lasts for at most 10 s and usually a sinus rhythm returns spontaneously,1,3,10 while in some cases precordial impact or atropine administration was required.2 Therefore, it is worth considering routine use of atropine premedication.

As a result of the present case we recommend using atropine premedication with close attention after evaluation of cardiac function because (i) it may facilitate the triggering of incessant NSVT; and (ii) induced asystole or bradycardia is treated safely, supporting other recommendations.19

Ancillary